Alert archive / Wyoming / High Wind Warnings in 2024
High Wind Warning 33, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Oct 28, 2024, 1:34 AM MDT for Albany County, Carbon County, Wyoming. It took effect at Oct 28, 2024, 9:00 AM MDT. It was in force for 10 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 28, 2024, 1:34 AM MDT (07:34 UTC)
- In effect from
- Oct 28, 2024, 9:00 AM MDT
- Expired
- Oct 28, 2024, 7:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 28, 9:42 AM MDT | NON-TSTM WND GST 58 | 7 Nw Elk Mountain, WY | Mesonet station WY18 Halleck Ridge (WYDOT). |
| Oct 28, 9:56 AM MDT | NON-TSTM WND GST 58 | 15 E Sinclair, WY | Mesonet station WY15 14.5 E Sinclair (WYDOT). |
| Oct 28, 10:02 AM MDT | NON-TSTM WND GST 58 | 15 E Sinclair, WY | Mesonet station WY15 14.5 E Sinclair (WYDOT). |
| Oct 28, 10:06 AM MDT | NON-TSTM WND GST 58 | 7 Nw Elk Mountain, WY | Mesonet station WY18 Halleck Ridge (WYDOT). |
| Oct 28, 10:09 AM MDT | NON-TSTM WND GST 64 | 2 Ne Rawlins, WY | ASOS station KRWL 1 ENE Rawlins. |
| Oct 28, 3:26 PM MDT | NON-TSTM WND GST 58 | 3 Nw Arlington, WY | WYDOT SENSOR at Foote Creek. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 7.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3733 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
733 WWUS75 KCYS 280734 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 134 AM MDT Mon Oct 28 2024 WYZ104-109-110-290100- /O.NEW.KCYS.HW.W.0033.241028T1500Z-241029T0100Z/ Ferris/Seminoe/Shirley Mountains-Central Carbon County-North Snowy Range Foothills- Including the cities of Rawlins, Arlington, Seminoe Dam, and Elk Mountain 134 AM MDT Mon Oct 28 2024 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM MDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80, Ferris/Seminoe/Shirley Mountains, and Central Carbon County. * WHEN...From 9 AM this morning to 7 PM MDT this evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ Dewey
1 follow-up statement
321 WWUS75 KCYS 290047 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 647 PM MDT Mon Oct 28 2024 WYZ104-109-110-290200- /O.EXP.KCYS.HW.W.0033.000000T0000Z-241029T0100Z/ Ferris/Seminoe/Shirley Mountains-Central Carbon County-North Snowy Range Foothills- Including the cities of Seminoe Dam, Rawlins, Arlington, and Elk Mountain 647 PM MDT Mon Oct 28 2024 ...HIGH WIND WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING... Gusty south to southwest winds have diminished compared to earlier today. Therefore, will let the High Wind Warning expire on time this evening. $$ Trudel
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Oct 27, 10:43 PM MDT, 2 hours 51 minutes earlier. Its key messages:
- Increasing snow chances for much of the region early next week as a potent system moves through the region.
Area forecast discussion, Oct 27, 10:43 PM MDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1043 PM MDT Sun Oct 27 2024 .KEY MESSAGES... - Increasing snow chances for much of the region early next week as a potent system moves through the region. && .SHORT TERM /THROUGH TUESDAY/... Issued at 255 PM MDT Sun Oct 27 2024 Forecast through Monday remains on track for southeast Wyoming and western Nebraska. Warmer than average temperatures will continue this afternoon and on Monday with highs ranging in the 60s west of I-25 to the low to mid 70s east of I-25. For today, we likely hit our high temperature already for the day as thick mid to high clouds have developed across the region. Thankfully, these clouds will linger into tonight and result in relatively mild overnight lows in the 40s to near 50 possible. A few of the normally colder locations will still get into the 30s, but these should be pretty isolated and confined to the sheltered valleys. Otherwise, clouds will increase again on Monday after some morning clearing. These clouds will likely lower a bit with some sprinkles possible. Kept high temperatures about 10 to 15 degrees above average Monday afternoon before some cooler air begins to push into central Wyoming ahead of the next cold front. Winds will increase west of the Laramie Range Monday morning through early Monday afternoon with southwest winds gusting 45 to 50 MPH at times. Will need to monitor the wind prone areas, specifically Arlington/Elk Mountain, for wind gusts approaching 60 MPH. However, in-house wind models are not confident about High Wind criteria so will keep winds under criteria for now. Primary forecast concern for this week will be the Pacific storm system moving across the Great Basin region on Monday and into the Front Range and Intermountain West starting on Tuesday. This system is expected to bring an end to the recent warm weather going all the way back to mid September. Models and short range ensembles in good agreement with the timing of this system, showing precipitation developing west of I-25 and east central Wyoming Tuesday morning. Precipitation will likely hold off for most of the high plains along and east of I-25 until Tuesday afternoon where ensembles show between 1PM to 4 PM within the interquartile range (25th to 75th percentile). Expect most of the precip to start off as rain, with a gradual transition to snow down to 6500 feet into Tuesday evening (likely lower than that after 6 PM. Please see Long Term discussion for more details). Not expecting many travel impacts, even in the higher mountain passes at this time. The best dynamic forcing appears to be between noon Tuesday through late Tuesday evening as a potent shortwave disturbance lifts northeast. Strong upper level diffluence will be nearly colocated with surface cyclogenesis to the southeast. 700mb level is less impressive as the 700mb low tries to get going, but then becomes an open wave as it ejects northeast. Therefore, convergence in the lower levels isn't all that great and is pretty brief. The overall rapid progression of the storm system will likely keep precipitation totals down, but will continue to keep an eye on this trend since a formation of a closed low can't be ruled out in this pattern. With that said, the best chance for QPF>0.50 will be north of Interstate 80 with most locations around the I-80 corridor around 0.25 inches. Snow accumulations are uncertain at this time due to discrepancies in the snow change over time. The most favorable locations are the mountains and the northern Laramie Range where up to 12 inches of snow may fall through Wednesday, and for the lower elevations...Carbon County northeast into Converse county where some travel impacts are possible. Did not issue any Winter Storm Watches since snowfall appears to remain below local snowfall criteria at this time. However, Winter Weather Advisories look likely for these areas at a later time. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Issued at 218 PM MDT Sun Oct 27 2024 Main focus of the long term involves the next storm system, which will bring much colder temperatures, as well as rain and snow to the forecast area. Models remain in agreement on this being a low to moderate impact storm with ample moisture. The lack of any closed upper-level low and the positively tilted nature of the trough hints at this being a weaker system. Models are ~slowly~ starting to come into some agreement with each other after days of discrepancies. Deterministic GFS and ECMWF at least show cyclogenesis developing a surface low in northeast Colorado. Ensemble members for both of these models are also starting to come to more of an agreement with the surface low in central Colorado. Precipitation totals are also starting to fall more in line with each other, although the ECMWF still presents slightly higher QPF amounts in certain areas of the CWA. Precipitation will start falling during the day Tuesday, but the bulk of it will likely fall Tuesday evening with good wrap around moisture. The highest confidence in snowfall accumulations is in the high terrain, including the North Laramie Range and even the Pine Ridge. North facing slopes like the ones just mentioned, will see ample upslope flow from northerly flow on the back side of the low. The Pine Ridge could see a few inches of accumulation, while the North Laramie Range will see enough accumulation to likely warrant a winter headline of some sort. The same can be said for the Snowy and Sierra Madre Range. Will have to keep an eye on cities north of the Pine Ridge and North Laramie Range like Douglas and Lusk. GFS and ECMWF are in agreement with some of the highest snowfall totals in these locations due to upslope flow. Headlines may be needed, but would like Hi-Res guidance to pick up on this system first before issuing anything. Areas outside of the high terrain and already mentioned areas will also see some snow, with the most likely areas for accumulation being west of the Laramie Range. Laramie and Rawlins could see between 1 and 4 inches of snow from this storm. Areas east of the Laramie Range and south of the Pine Ridge could see some flakes, but accumulations will be minimal at best. Some lingering snow showers will be possible during the day Wednesday with cold, below average temperatures in the 30s and 40s. Luckily, temperatures will rebound headed into the end of the week. High temperatures on Halloween will be about average, but breezy conditions may make it feel cooler. Some areas east of the Laramie Range may see high temperatures slightly above average for the start of November on Friday and Saturday! Expect a drying trend during this time as well. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1041 PM MDT Sun Oct 27 2024 VFR remains forecast for terminals through the period. LLWS is anticipated at KLAR and potentially KRWL overnight. A potent weather system will approach the area on Monday, and strong, gusty winds for KRWL and KLAR up to 30-40 knots are forecast. Wind gusts up to 15-20 knots for remaining terminals are possible. Please see individual TAFs for further information. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...SF AVIATION...BW
Hazardous weather outlook, Oct 27, 3:48 AM MDT, 21 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 348 AM MDT Sun Oct 27 2024 NEZ054-055-WYZ103>106-109>119-281000- Kimball County-Cheyenne County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 348 AM MDT Sun Oct 27 2024 This hazardous weather outlook is for portions of panhandle Nebraska...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Warm, dry, and breezy conditions are expected through the weekend. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Increasing snow chances for much of the region early next week as a potent system moves through the region. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-095-096-WYZ101-102-107-108-281000- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County- 348 AM MDT Sun Oct 27 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Warm, dry, and breezy conditions are expected through the weekend. Red Flag Warnings in effect from 11am to 6pm MDT today. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Increasing snow chances for much of the region early next week as a potent system moves through the region. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 2:09 AM MDT | Winter Weather Advisory | CYS | Albany, Carbon, Converse, Niobrara, Platte | 64 hr |
Nearby
High Wind Warnings in Wyoming, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.